Alert archive / Tennessee / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 71, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 26, 1996, 2:53 PM CDT for DeKalb County, Putnam County, Tennessee. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 1996, 2:53 PM CDT (19:53 UTC)
- Expired
- May 26, 1996, 3:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties DeKalb County, TN, Putnam County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 3:00 PM CDT | Thunderstorm Wind | Smithville, TN | |
| May 26, 3:20 PM CDT | Thunderstorm Wind | Baxter, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1346 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 261955 SVRBNA TNC041-141-262045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 253 PM CDT SUN MAY 26 1996 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN MIDDLE TENNESSEE ...EASTERN DE KALB COUNTY...PUTNAM COUNTY AT 251 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CENTER HILL LAKE. THE STORM WAS MOVING NORTHEAST AT AROUND 20 MPH...AND WILL REACH SILVER POINT BY 3 PM AND WILL MOVE ALONG INTERSTATE 40 TO NEAR COOKEVILLE BY 330 PM. YOU SHOULD TAKE COVER IMMEDIATELY. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. TT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:30 PM CDT, 23 minutes earlier.
Area forecast discussion, May 26, 2:30 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 225 PM CDT SUN MAY 26 1996 OUTFLOW BNDRY SET OFF TSTMS...A FEW SVR IN NRN MID TN THIS AFTN. CURRENT THINKING IS TO INCLUDE CHC OF SVR W/WW 442 THIS EVE UNTIL WATCH EXPIRES. NO CAP ATTM AND THINK THAT SCT TSTMS SHUD CONT W/MORE NUMEROUS ONES AT LEAST THRU SUNSET. STIL FEEL THAT IT WUD BE A GUD IDEA TO KEEP AT LEAST A CHC OF TSTMS IN FCST FOR TNGT DUE TO OUTFLOW BNDRYS IN AREA AND AMT OF INSTABILITY IN FA. MDLS IN DECENT AGREEMNT W/MVMT OF H5 VORT MAX EWD FM NRN KS TO SE IA BY 12Z TUE. BLV THAT MID TN WL SEE AT LEAST SCT TSTMS THRU FCST PDS AS CDFNT AND ASSOCIATED NEG TILTED H5 TROF ATTEMPT TO MV EWD TWD FA BY TUE. THINK THAT FAN POPS THRU PDS LUK GUD ATTM. AS FAR AS TEMPS ARE CONCERNED...WL GO ALNG W/NGM/FAN GUID TNGT AND CLOSER TO FAN GUID FOR MON. OTHERWISE...MDLS ARE CLOSE W/TEMPS AND GNRLY ACCEPT THIS. TROUTMAN
In the hours before
Local storm report, May 26, 12:55 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1254 PM CDT SUN MAY 26 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 AM BYRDSTOWN TN 0.75 INCH HAIL. REPORTED
05/26/96 PICKETT BY LOCAL LAW ENFORCEMENT.
TROUTMANThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 11:07 AM CDT | Severe Thunderstorm Warning | OHX | Clay, Pickett | 53 min |
| May 26, 1:55 PM CDT | Severe Thunderstorm Warning | OHX | Cannon | 50 min |
| May 26, 2:02 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford | 28 min |
| May 26, 3:22 PM CDT | Severe Thunderstorm Warning | OHX | Overton | 53 min |
| May 26, 3:47 PM CDT | Severe Thunderstorm Warning | OHX | Grundy, Sequatchie | 43 min |
| May 26, 3:51 PM CDT | Severe Thunderstorm Warning | OHX | Sumner, Wilson | 54 min |
| May 26, 4:31 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Smith, Trousdale | 44 min |
| May 26, 5:14 PM CDT | Severe Thunderstorm Warning | OHX | Coffee | 46 min |
| May 26, 6:24 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford | 51 min |
| May 26, 6:37 PM CDT | Severe Thunderstorm Warning | OHX | Warren | 53 min |
| May 26, 6:56 PM CDT | Severe Thunderstorm Warning | OHX | Wilson | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.